September 27, 2010

Endo Visit No. 3

Hello and welcome to the new, more sexy blog! New look, and a new drug.

That's right, I'm done with Spironolactone. It helped with the acne and lightened up the male pattern hair growth on my body somewhat, but not my face. It still required daily shaving to hide. Not enough of an effect to want to stay on the medication. I'm ready to move on.

I always get so nervous when I go to the endocrinologist, more than any other doctor. And I know it's only going to be a chat to revise our strategy, so to speak, with some lab requisitions, which I'm getting used to now. As a bonus, I really like my endo, and I'm never worried about leaving with concerns unaddressed. Yet waiting in that room had me so wound up I could barely hold the book steady to read. Realized I've been reading the same book for a year now. In my defense, it's an enormous book.

And once again I was in that little room with the poster of the thyroid, and I told the endo how I was finding the doubled dose of Spiro, and again she seemed surprised and disappointed that I was not seeing a worthwhile effect. She gave me a req for an ultrasound for that pain I mentioned, and offered a stronger painkiller for it, but I really am not comfortable going on more medications than I have to. Then she mentioned a couple of other medications I could try (Cyproterone was a new one mentioned, I'll have to read about it a little as she said I would have to go on birth control with it), but recommended Finasteride again as it is so well tolerated, if less commonly prescribed to women, so I decided to give it a try. I'll do a post soon about what it is and what it does, for those who are curious. And from there we'll see what it really does.

Also of interest, I inquired about the possible increased effectiveness in laser therapy while on an androgen blocker, as I contemplated staying on Spiro a bit longer. She said my problem really doesn't seem to be high testosterone as much as increased sensitivity to it. She thinks I have idiopathic hirsutism, and I think it fits my situation best as well. I wasn't the least bit shocked. In any case, the answer to my question was just what I had experienced with laser in the past; though it might kill off the current hair follicles, even the most normal levels of testosterone will keep stimulating my skin to produce dark, terminal hair.

So on my to-do list in the next month or so are an ultrasound and a blood test to see if the new pills cause any liver toxicity. And in three months, a follow-up to see if the new direction is beginning to take effect. Finasteride apparently has a similar success rate to Spiro, so, no outlandish hopes. Let's just see what happens.

4 comments:

Becky said...

Idiopathic hirsutism. That's my diagnosis as well, according to my endo. My mom sees an endo for her thyroid, and I went with her on her last visit. Her doc took one look at my hairy arms and scoffed at my other endo's explanation. "Idiopathic just means they don't know. *I* could find the cause," she said. Well, that doc is in the next state and I don't have health coverage so I can't afford to keep on experimenting right now. I guess I'll just have to keep wondering. I still think it's radiation poisoning that caused mine.

Allerleirah said...

"Idiopathic just means they don't know." I've read that before. I'm just trying not to think of it that way.

I mean, when you've been tested for and don't show signs of anything else, what is there left to test? And how can you really explain why someone's skin is that sensitive to regular hormones in their blood? I do hope there are doctors out there who are still questioning, but with so many other diseases and things out there, I'm not expecting it to get much research.

We are truly a mystery, I guess. :D

Sophie said...

From reading what you ladies, said and from my own recent experiences, I conclude: they do not know. Really? We all have same diagnosis and still, we all are being experimented on with different kinds of meds? How come? If it has a name - idiopathic hirsutism, it would have a definition and possible treatments. Why dont they just say: unknown? Why did my third endo in a month told me cyproterone i've been taking for a year is destructive for my bones and spiro, that some of us, cough cough, have been taking for a year, can kill me (just because of spiro itself, no other reasons involed) and then suggest a PILL (diane 35) that actually puts me in a hospital after a week of taking it. Then Another doctor says, cypro and a pill, any pill, can damage whole hormonal system (and then i read that you would have to go on birth control with cypro.) After that, another doctor puts me on yasmin that i agree to take only because it lessens the period pain (they said, i havent had period for a year now), (when i suggest spiro, they laugh at me); after a month taking it, my boobs hurt soo much, i cant wear any clothes on without feeling pain, my body hair are back on full strenght and my head hair fall out in hundreds. They dont know. They dont have a clue. I dont want to have to see any of them again. Im just gonna like myself, thats what im gonna do.

Allerleirah said...

Whatever else you decide to do for treatment, nothing can help like liking yourself can. :) Sounds like a plan!